Florida, 2003

Lightning Strike in Florida, April 28, 2003

April 28, 2003 · NWS MFL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 28, 1:20 PM EST, 10 minutes earlier.

Area forecast discussion, Apr 28, 1:20 PM EST, 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
220 PM EDT MON APR 28 2003

CURRENTLY...LATEST SURFACE ANALYSIS FROM TAFB (12Z) AND CURRENT
SATELLITE IMAGES AND SFC OBS (16Z) INDICATED A WEAK BOUNDARY ACROSS
SOUTH FLORIDA WITH LIGHT SOUTH/SOUTHWEST SOUTH OF THE BOUNDARY OVER
THE KEYS AND EAST FLOW FROM FLL NORTH. THERE IS HINT ALSO OF A LOW
LEVEL LOW TRYING TO DEVELOP OVER THE NRN BAHAMAS ALONG THE
AFOREMENTIONED BOUNDARY. THIS BOUNDARY CONTINUES NORTH OF THE
BAHAMAS AS A COLD FRONT TO A SFC LOW OVER THE NW ATLANTIC. TWO LARGE
HIGH PRESSURE RIDGES ARE LOCATED ON EITHER SIDE OF THIS FRONT. THE
ATLANTIC RIDGE EXTENDING SW TO YUCATAN PENINSULA AND THE SECOND
RIDGE OVER ERN U.S. EXTENDING SW TO TX.

SHORT TERM...THE PATTERN ABOVE WILL SHIFT SLOWLY EASTWARD THROUGH
WED. BUT THE WEAK LOW LVL BOUNDARY WILL REMAIN IN OUR VICINITY
THROUGH THIS PERIOD. SFC WINDS SHOULD REMAIN MOSTLY LIGHT E TO SE
AND THIS WILL GIVE RISE TO SEA BREEZES EVERY AFTERNOON. IT WILL BE
THESE SEA BREEZES...COMBINED WITH DIURNAL HEATING...WHAT WILL
DICTATE THE WX CONDITIONS NEXT FEW DAYS. WL EXPECT TO SEE AFTERNOON
SHWRS/ISOLD TSTMS AS SEA BREEZES DEVELOP/MOVE INLAND AND COLLIDE
OVER INTERIOR SECTIONS. ISOLATED LINGERING EVENING SHOWERS/TSTMS
(REMNANTS OF AFTERNOON ACTIVITY) AND ISOLATED MORNING SHOWERS CAN
ALSO BE EXPECTED OVER THE EAST COAST. TEMPERATUREWISE...CHANGES WILL
BE INSIGNIFICANT WITH LOWS IN IN LOWER 70S...EXCEPT L/M 60S
INTERIORS AND HIGHS IN THE M/U 80S.

MARINE...WINDS SHOULD REMAIN FAIRLY LIGHT (<<15 KTS) AND SEAS <4
FEET THROUGH THE WHOLE FORECAST PERIOD.

FIRE WEATHER...MEAN RH TO REMAIN WELL ABOVE 35% THROUGH THE PERIOD.

EXTENDED...DURING THE EARLY PART OF THE EXTENDED GFS (MRF) DEVELOPS
A LOW LEVEL LOW OVR GULF OF MEX AND THEN MOVES EASTWARD THROUGH
CENTRAL/SOUTH FLORIDA THURSDAY. ALTHOUGH THIS IS ENTIRELY
POSSIBLE...I THINK GFS MAY BE OVERDOING IT...SO AT THIS TIME I WILL
GO MAINLY CLOSER TO CLIMO AND INDICATE ONLY SCT POPS AND WAIT TO SEE
HOW GFS BEHAVES THE NEXT FEW RUNS...THIS IS MY FIRST DAY BACK. GFS THEN
SHOWS A COLD FRONT MOVING ACROSS THE FORECAST AREA LATE SAT NIGHT
AND EARLY SUNDAY MORNING WITH A CHANCE OF PRECIP WITH THIS
SYSTEM...WITH ANOTHER FRONT MOVING TO FL PANHANDLE LATE WED NIGHT.

PBI BB 070/085 071/084 072 3333
FLL BB 072/083 073/085 074 3333
MIA BB 073/085 074/085 074 3333
APF BB 071/084 070/086 073 0330

.MIA...NONE.

GARCIA
Hazardous weather outlook, Apr 28, 8:00 AM EST, 5 hours 30 minutes before
FLZ063-066>075-282000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...A FEW STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...
...AND EARLY EVENING FOR SOUTHEAST FLORIDA COAST...

SEA BREEZES SHOULD ACT TO DEVELOP THUNDERSTORMS OVER THE INTERIOR
DURING THE AFTERNOOON.  THESE THUNDERSTORMS SHOULD MOVE EAST THROUGH
THE BROWARD...MIAMI-DADE AND PALM BEACH METROPOLITANS AREAS AND INTO
THE ATLANTIC BY LATE AFTERNOON.  THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING...SOME SMALL HAIL AND
STRONG GUSTY WINDS.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The Miami radar (KAMX), 111 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Collier

When
April 28, 1:30 PM EST
Where
Collier County, Immokalee
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

A 52-year old Mexican national was killed while working near a ditch at a farm two miles from Oil Well Road. Two other men standing about 10 feet away were injured by the same lightning strike. It was raining heavily at the time. It was raining heavily at the time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Collier2003-04-2852MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350832.